Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Punith Kempegowda, Lauren Quinn, Lisa Shepherd, Samina Kauser, Briony Johnson, Alex Lawson and Andrew Bates

Summary

A 62-year-old Asian British female presented with increasing tiredness. She had multiple co-morbidities and was prescribed steroid inhalers for asthma. She had also received short courses of oral prednisolone for acute asthma exacerbations in the last 2 years. Unfortunately, the frequency and dose of steroids for asthma was unclear from history. Her type 2 diabetes mellitus (DM) control had deteriorated over a short period of time (HbA1c: 48–85 mmol/mol). Blood tests revealed undetectable cortisol and ACTH (<28 mmol/L, <5.0 ng/L). Renin, electrolytes and thyroid function were within normal limits. A diagnosis of secondary adrenal insufficiency, likely due to long-term steroid inhaler and recurrent short courses of oral steroids for asthma exacerbations was made. Patient was commenced on hydrocortisone 10 mg, 5 mg and 5 mg regimen. Steroid inhaler was discontinued following consultation with respiratory physicians. Despite discontinuation of inhaled steroids, patient continued not to mount a response to Synacthen®. Upon further detailed history, patient admitted taking a ‘herbal’ preparation for chronic osteoarthritic knee pain. Toxicology analysis showed presence of dexamethasone, ciprofloxacin, paracetamol, diclofenac, ibuprofen and cimetidine in the herbal medication. Patient was advised to discontinue her herbal preparation. We believe the cause of secondary adrenal insufficiency in our patient was the herbal remedy containing dexamethasone, explaining persistent adrenal suppression despite discontinuation of all prescribed steroids, further possibly contributing to obesity, hypertension and suboptimal control of DM. In conclusion, a comprehensive drug history including herbal and over-the-counter preparations should be elucidated. Investigation for the presence of steroids in these preparations should be considered when patients persist to have secondary adrenal insufficiency despite discontinuation of prescribed steroid medications.

Learning points:

  • The likelihood of complementary and alternative medicines (CAMs) in medication-induced secondary adrenal insufficiency should be considered in any patient presenting with potential symptoms of adrenal insufficiency.
  • If the contents of CAM preparation cannot be ascertained, toxicology screening should be considered.
  • Patients should be advised to stop taking CAM preparation when it contains steroids and hydrocortisone replacement therapy commenced, with periodic reassessment of adrenal function, and then if indicated weaned accordingly.
  • Patients should be informed about the contents of CAM therapies, so they can make a truly informed choice regarding the risks and benefits.
  • This case also highlights a need to increase regulatory processes over CAM therapies, given their propensity to contain a number of undisclosed medications and potent steroids.
Open access

Casey M Hay and Daniel I Spratt

Summary

A 55-year-old woman with asthma presented with adrenal insufficiency of unknown origin. She was referred to our Division of Reproductive Endocrinology to further evaluate an undetectable morning cortisol level discovered during the evaluation of a low serum DHEA-S level. She was asymptomatic other than having mild fatigue and weight gain. Her medication list included 220 μg of inhaled fluticasone propionate twice daily for asthma, which she was taking as prescribed. On presentation, the undetectable morning cortisol level was confirmed. A urinary measurement of fluticasone propionate 17β-carboxylic acid was markedly elevated. Fluticasone therapy was discontinued and salmeterol therapy initiated with supplemental hydrocortisone. Hydrocortisone therapy was discontinued after 2 months. A repeat urinary fluticasone measurement 4 months after the discontinuation of fluticasone therapy was undetectably low and morning cortisol level was normal at 18.0 μg/dl. Inhaled fluticasone is generally considered to be minimally systemically absorbed. This patient's only clinical evidence suggesting adrenal insufficiency was fatigue accompanying a low serum DHEA-S level. This case demonstrates that adrenal insufficiency can be caused by a routine dose of inhaled fluticasone. Missing this diagnosis could potentially result in adrenal crisis upon discontinuation of fluticasone therapy.

Learning points

  • Standard-dose inhaled fluticasone can cause adrenal insufficiency.
  • Adrenal insufficiency should be considered in patients taking, or who have recently discontinued, inhaled fluticasone therapy and present with new onset of nonspecific symptoms such as fatigue, weakness, depression, myalgia, arthralgia, unexplained weight loss, and nausea that are suggestive of adrenal insufficiency.
  • Adrenal insufficiency should be considered in postoperative patients who exhibit signs of hypoadrenalism after fluticasone therapy has been withheld in the perioperative setting.
  • Routine screening for hypoadrenalism in patients without clinical signs or symptoms of adrenal insufficiency after the discontinuation of inhaled fluticasone therapy is not indicated due to the apparently low incidence of adrenal insufficiency caused by fluticasone.